Sarah K — Day Four

I wasn’t prepared for how cranky I would be. But by day four, everything was irritating me. I tried to remain positive and see everything in the best possible light, but it didn’t matter. I was so annoyed. By everything. 

My mom says a lot of people experience pain this way — they don’t feel pain but they feel irritated or annoyed or cranky. I suppose that is possible, but I’m still not going to take a narcotic to help me get through it. I think it is also possible I haven’t been sleeping as well and this is leading to my cantankerousness.

The weather people promised a beautiful day and I promised to move more. We took two walks totaling about a mile. It was so nice to get out in the fresh air and sunshine and both did wonders for my mood. But after walk number two I was tired and a bit sore.

I swear my knee is normally not this large.
I swear my knee is normally not this large.

I changed into sweat pants (I was wearing jeans because I wanted to feel human). I was pulling them up over my hips when I noticed my knee was approximately 18 times its normal size. Okay, I might be exaggerating. But it was definitely, noticeably swollen. Thank goodness the nurse warned me about this yesterday or I would’ve freaked out. Instead, I shifted an ice bag from my hip to my knee, took a deep breath and remembered this is a process.

9 thoughts on “Sarah K — Day Four

  1. The swelling will start to go down as you move more. Just keep the compression stocking on for a few more days. You might also see some subtle changes as the weather changes.

  2. I sort of freaked out when my foot swelled then I remembered about that gravity thing. Each day gets better.

  3. I’m right with you on the swelling! It is blowing my mind…I’m 6 days post-surgery. I’m sorry if I missed it earlier…why have you decided to not use any pain meds? I’m using mine very sparingly and they really help a lot. And walking a mile split between 2 outings 4 days out is A LOT in my opinion. Maybe shorter but more frequent walks would help?

  4. It is just a personal preference, MRS. Believe me, if I need them, I will take them (I did fill the prescription). I’ve just never done well on anything stronger than Aleve so I avoid them when I can.

    And I think you’re right, one mile was a lot for Day Four. I’m still learning how to take it easy.

  5. My preference is also to avoid pain meds, but my understanding (and personal experience) is that if you wait until you “really need them” they are usually way less effective. You might consider how it would affect your outlook and how important positivity is this early on. I don’t work for a drug company and I’m not a pusher! Remember, your body has been through a hell of an ordeal. I hope this doesn’t sound “know it all” or obnoxious. It’s always tricky without a face to face conversation! Wishing you the very best 🙂

  6. I was forewarned about swelling at the joint class. They actually said you might go up a size in pants for a couple of weeks. I experienced freaky swelling for about 2-3 weeks. Sometimes the thigh, sometimes just below the knee, sometimes just a giant swollen foot. A different prize every day. Also my entire leg below the hip bruised. Physician’s assistant said it was normal. I understand if you don’t like pain pills, but maybe just to help you sleep? Sleep was a problem for me for about 6 weeks. That will make anyone crabby. A side effect of Dilaudid is euphoria, so if you have a scrip for that and you tire of being cranky then maybe take a Dilaudid and give euphoria a try.

  7. MRS you don’t sound know-it-all or obnoxious at all. My main motivation for posting here is so I can hear from others about what is normal and what is to be expected and get advice on how to get through this from those who know. It is just that in the past, when I have taken a prescribed pain med they have left me severely nauseated — not to get too graphic but dry heaving nausea. For the amount of pain I am in (which is less than I was prior to surgery) it just isn’t worth it to me to be doubled over in my bathroom. Now, if I was prescribed Dilaudid that might be a different story. Euphoria sounds wonderful.

    1. They can get you anti-nausea meds. I was severely nauseated in the hospital by the meds. I vomited up EVERYTHING. They gave me a little patch behind my ear of some pain med. They also successfully used Zofran and Reglan. I am even more ANTI-vomiting than I am anti pain meds! I was like FUCK THIS! the very first time I threw up. And determined I would never take the pain meds again! LOL Ask you doc for the anti-nausea stuff. It works!

      The amount of pain you were in before was unliveable…obviously, otherwise you wouldnt’ have gotten this surgery so young. Anyway, that’s how I felt. And I was absolutely not interested in living on narcotics. We have a distorted pain scale…what others find unbearable, we are able to push through and live with. They prescribe the meds for a reason. NOT taking them can hinder healing. I am seriously on the same page as you. I get the resistance. Just offering up my new perspective 🙂

Leave a Reply

Your email address will not be published. Required fields are marked *

Connect with Facebook